Tornadoes · United States · Arkansas · 2011
EF1 tornado, Ft Lynn to Boggy, Arkansas, April 4, 2011
From Ft Lynn to Boggy, this EF1 tornado ran 2.6 miles across Miller County on April 4, 2011, touching down at 8:50 AM CDT and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 4, 2011
- Touchdown
- 8:50 AM CDT (13:50 UTC)
- Lifted
- 8:54 AM CDT (13:54 UTC)
- On the ground
- 4 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Miller County
- Touchdown point
- 33.195, -93.889
- Lift-off point
- 33.213, -93.849
- Record number
- 1104040750-01
The damage survey
18 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- a couple trees snapped on either side of cr 7. large branches down as well
- Several trees snapped along a pasture by a house
- convergent path numerous trees down
- trees snapped on either side of cr 9
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong upper level short wave move from west to east across the Central Plains states of the U.S. driving a cold front southeast into the Four State Region. Strong to severe thunderstorms formed in the unstable air mass ahead of the cold front. The front and at least 3 lines of thunderstorms moved through the Four State Region from west to east during the day. Strong low level shear in the atmosphere allowed some thunderstorms to rotate, producing tornadoes with damaging straight line winds producing downbursts.
The National Weather Service conducted a storm survey in Miller County Arkansas and concluded that storm damage was the result of an EF1 tornado. The tornado touched down at around 8:50 AM, south of Fouke AR along county road 7 snapping a few trees. The tornado continued east crossing old HWY 71 snapping more trees and a home sustained minor damage. The tornado crossed 549 and intensified snapping more trees into a clear convergent path west of county road 9 in a pasture. Trees also fell on a home puncturing the roof���3 people were home at the time but sustained no injuries. A large storage building behind the home was destroyed. More trees were snapped and uprooted northeastward crossing CR 9. Maximum winds are estimated at 100-110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 13:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 4, 7:59 AM CDT, 51 minutes earlier.
Area forecast discussion, Apr 4, 7:59 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
759 AM CDT MON APR 4 2011
.UPDATE...
TO ADD EAST AND NORTHEAST TEXAS...NORTHWEST AND NORTH CENTRAL
LOUISIANA...AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS COUNTIES INTO
WATCH NUMBER 90 IN EFFECT UNTIL 3 PM CDT. MC CURTAIN COUNTY IN
SOUTHEAST OKLAHOMA CONTINUED IN SEVERE THUNDERSTORM WATCH NUMBER
87 VALID UNTIL 11 AM CDT.
&&
.DISCUSSION...
COLD FRONT CONTINUED TO MARCH TO THE SOUTHEAST AS UPPER TROUGH
SWINGS TO THE EAST SENDING SHOWERS AND THUNDERSTORMS TO THE EAST AND
NORTHEAST ACROSS THE FOUR STATE REGION. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 41 70 47 77 / 80 10 0 0 0
MLU 77 40 69 44 77 / 80 20 0 0 0
DEQ 67 33 69 42 75 / 70 10 0 0 0
TXK 71 37 70 45 76 / 80 10 0 0 0
ELD 72 38 70 44 77 / 80 10 0 0 0
TYR 73 40 72 49 77 / 80 10 0 0 0
GGG 73 40 72 47 77 / 80 10 0 0 0
LFK 76 41 75 46 79 / 80 10 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
06Hazardous weather outlook, Apr 4, 6:00 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 600 AM CDT MON APR 4 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041700- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 600 AM CDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... STRONG SOUTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35 MPH...CAN BE EXPECTED EARLY THIS MORNING ACROSS THE FOUR STATE REGION. THE WINDS WILL BE ASSOCIATED WITH A STRONG PRESSURE GRADIENT BETWEEN SURFACE LOW PRESSURE EXTENDING FROM THE UPPER MID WEST INTO THE SOUTHERN PLAINS AND HIGH PRESSURE ACROSS THE GULF COAST STATES. A COLD FRONT WILL BE PASSING THROUGH THE REGION DURING THE DAY WITH THE WINDS SHIFTING TO THE NORTHWEST TO NORTH...AND REMAINING STRONG WITH SPEEDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH. AN UPPER LEVEL STORM SYSTEM WILL BE MOVING ACROSS THE CENTRAL SECTIONS OF THE COUNTRY TODAY WITH THE SOUTHERN END OF THE TROUGH AXIS SENDING THE COLD FRONT SOUTHEAST ACROSS THE AREA. SHOWERS AND STRONG TO SEVERE THUNDERSTORMS WILL BE DEVELOPING ALONG AND AHEAD OF THE BOUNDARY AS IT ADVANCES...AFFECTING SOUTHEAST OKLAHOMA...AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS EARLY TO MID MORNING...FOLLOWED BY PARTS OF SOUTH CENTRAL ARKANSAS...NORTHWEST LOUISIANA...AND EAST TEXAS NEAR MID DAY...AND THE REMAINING SECTIONS OF SOUTH CENTRAL ARKANSAS... PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...AND LOWER SECTIONS OF NORTHEAST TEXAS IN THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS WILL OCCUR EARLY MORNING TO MID MORNING...WITH A GREATER CHANCE OF LARGE HAIL...STRONG AND DAMAGING WINDS...ISOLATED TORNADOES IN THE LATE MORNING TO AFTERNOON ACROSS SOUTH CENTRAL ARKANSAS INTO NORTH LOUISIANA...AND PARTS OF LOWER EAST TEXAS. BY LATE AFTERNOON THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE VERY LOW SINCE THE FRONT WILL CLEAR THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND DURING NEXT WEEKEND...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...STORM SPOTTER NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED ACROSS SOUTHEAST OKLAHOMA AND ADJACENT SECTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...AND EXTREME NORTHWEST LOUISIANA THIS MORNING... AND FOR SOUTH CENTRAL ARKANSAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA...AND EAST AND LOWER SECTIONS OF NORTHEAST TEXAS FROM MID MORNING TO THE AFTERNOON. ACTIVATION WILL NOT BE REQUIRED FOR TONIGHT DUE TO THE RAPID MOVEMENT OF THE COLD FRONT OUT OF THE AREA. 06
In the hours before
Local storm report, Apr 4, 8:10 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
810 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HAIL TYLER 32.33N 95.30W
04/04/2011 M0.75 INCH SMITH TX AMATEUR RADIO
HAM RADIO OPERATOR REPORTS 3/4 INCH HAIL AT TYLER POUNDS
FIELD AIRPORT.
&&
DUPLANTISLocal storm report, Apr 4, 8:18 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 AM HAIL TYLER 32.33N 95.30W
04/04/2011 M1.00 INCH SMITH TX BROADCAST MEDIA
PENNY TO QUARTER-SIZED HAIL REPORTED BY TELEVISION MEDIA
IN SOUTHERN TYLER.
&&
DUPLANTISLocal storm report, Apr 4, 8:25 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM HAIL DAINGERFIELD 33.03N 94.72W
04/04/2011 E0.50 INCH MORRIS TX LAW ENFORCEMENT
0820 AM HAIL 1 SE NAPLES 33.19N 94.67W
04/04/2011 U0.25 INCH MORRIS TX LAW ENFORCEMENT
&&
LFRANTZLocal storm report, Apr 4, 8:37 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM TSTM WND DMG 5 SW TEXARKANA 33.40N 94.08W
04/04/2011 BOWIE TX EMERGENCY MNGR
40 TO 50 MPH WINDS ESTIMATED BY EMERGENCY MANAGER.
POWERLINES REPORTED DOWN...
&&
DUPLANTISLocal storm report, Apr 4, 8:39 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
839 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM TSTM WND DMG HUGHES SPRINGS 33.00N 94.63W
04/04/2011 CASS TX LAW ENFORCEMENT
TREES DOWN REPORTED ALL OVER COUNTY BY CASS COUNTY
SHERIFF. ONE TREE HAS COME DOWN ON A BUILDING...WITH
PEOPLE TRAPPED INSIDE.
&&
DUPLANTISLocal storm report, Apr 4, 8:43 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 AM CDT MON APR 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL 4 SW TEXARKANA 33.41N 94.06W
04/04/2011 M0.75 INCH BOWIE TX EMERGENCY MNGR
EMERGENCY MANAGER RECEIVED A REPORT FROM THE PUBLIC OF
DIME-SIZED HAIL IN SOUTHWEST TEXARKANA.
&&
DUPLANTISThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
1.8 hours before the tornado, 81 km from the path. April 4, 2011.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 1927 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.2
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Texarkana Regional/Webb (TXK), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 84 km away, was scanning. The volume nearest the touchdown began at 13:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 4, 2011
42 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 4 | 8:10 AM CDT | EF1 | Little River, AR | 4.8 | 150 | $25,000 | ||
| April 4 | 8:38 AM CDT | EF1 | Hempstead, AR | 3.9 | 100 | $300,000 | ||
| April 4 | 8:40 AM CDT | EF2 | Hempstead, AR | 1.8 | 200 | 2 | $500,000 | |
| April 4 | 9:08 AM CDT | EF1 | Clark, AR | 4.0 | 200 | $50,000 | ||
| April 4 | 9:28 AM CDT | EF1 | Columbia, AR | 0.9 | 75 | $75,000 | ||
| April 4 | 10:12 AM CDT | EF1 | Union, AR | 1.3 | 100 | $150,000 | ||
| April 4 | 10:18 AM CDT | EF1 | Ballard, KY | 3.7 | 200 | $40,000 | ||
| April 4 | 10:20 AM CDT | EF2 | Ballard, KY | 6.4 | 300 | 1 | $700,000 | |
| April 4 | 10:30 AM CDT | EF0 | McCracken, KY | 0.5 | 50 | $30,000 | ||
| April 4 | 11:55 AM CDT | EF1 | Muhlenberg, KY | 7.1 | 150 | $100,000 | ||
| April 4 | 12:04 PM CDT | EF2 | Christian, KY | 5.3 | 200 | 7 | $2.0 million | |
| April 4 | 12:26 PM CDT | EF1 | Butler, KY | 3.4 | 50 | |||
| April 4 | 12:38 PM CDT | EF1 | Grayson, KY | 3.4 | 125 | |||
| April 4 | 12:41 PM CDT | EF1 | Grayson, KY | 1.0 | 200 | |||
| April 4 | 1:19 PM CDT | EF1 | Humphreys, TN | 2.9 | 75 | $150,000 | ||
| April 4 | 1:33 PM CDT | EF1 | Dickson, TN | 7.3 | 150 | $110,000 | ||
| April 4 | 1:52 PM CDT | EF0 | Cheatham, TN | 0.8 | 50 | $2,000 | ||
| April 4 | 2:20 PM CDT | EF1 | Davidson, TN | 4.9 | 100 | $500,000 | ||
| April 4 | 2:42 PM CDT | EF1 | Grant Parish, LA | 9.3 | 275 | $250,000 | ||
| April 4 | 3:46 PM EDT | EF0 | Licking, OH | 0.9 | 50 | $60,000 | ||
| April 4 | 2:55 PM CDT | EF1 | Monroe, KY | 0.2 | 75 | |||
| April 4 | 2:58 PM CDT | EF2 | LaSalle Parish, LA | 12.6 | 440 | $110,000 | ||
| April 4 | 3:14 PM CDT | EF1 | Clinton, KY | 0.3 | 150 | |||
| April 4 | 3:16 PM CDT | EF0 | Clinton, KY | 0.2 | 60 | |||
| April 4 | 3:43 PM CDT | EF2 | Tensas Parish, LA to MS | 28.0 | 880 | 1 | $4.0 million | |
| April 4 | 5:03 PM EDT | EF1 | Whitley, KY | 1.7 | 880 | $200,000 | ||
| April 4 | 4:42 PM CDT | EF1 | Hinds, MS | 4.0 | 440 | $20,000 | ||
| April 4 | 6:21 PM EDT | EF1 | Floyd, KY | 0.4 | 100 | $10,000 | ||
| April 4 | 6:36 PM EDT | EF0 | McMinn, TN | 0.1 | 25 | $10,000 | ||
| April 4 | 5:36 PM CDT | EF1 | Simpson, MS | 7.4 | 1,320 | $550,000 | ||
| April 4 | 5:48 PM CDT | EF1 | Lincoln, MS | 17.3 | 600 | $1.5 million | ||
| April 4 | 6:40 PM CDT | EF1 | Washington Parish, LA | 0.2 | 75 | $30,000 | ||
| April 4 | 6:42 PM CDT | EF1 | Livingston Parish, LA | 0.5 | 50 | $10,000 | ||
| April 4 | 6:50 PM CDT | EF0 | Saint James Parish, LA | 0.9 | 50 | $50,000 | ||
| April 4 | 7:01 PM CDT | EF1 | Washington Parish, LA | 0.2 | 75 | $50,000 | ||
| April 4 | 7:43 PM CDT | EF1 | Pearl River, MS | 0.3 | 50 | $30,000 | ||
| April 4 | 7:43 PM CDT | EF1 | Greene, MS | 19.4 | 100 | $500,000 | ||
| April 4 | 9:33 PM EDT | EF1 | Gilmer, GA | 2.6 | 880 | $1.0 million | ||
| April 4 | 9:34 PM EDT | EF0 | Gilmer, GA | 1.8 | 880 | $500,000 | ||
| April 4 | 8:45 PM CDT | EF1 | Jackson, MS | 0.1 | 75 | $35,000 | ||
| April 4 | 1:25 AM EDT | EF1 | Surry, NC | 2.7 | 250 | $1.0 million | ||
| April 4 | 1:30 AM EDT | EF1 | Bibb, GA | 1.1 | 50 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.